Alert archive / Kansas / Wind Chill Advisories in 2008

Wind Chill Advisory 1, NWS Dodge City, KS

December 15, 200815 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 15, 2008, 5:26 AM CST for 15 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2008, 5:26 AM CST (11:26 UTC)
Expired
Dec 15, 2008, 10:00 AM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
126 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 151126
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
526 AM CST MON DEC 15 2008

...HAZARDOUS WIND CHILL INDICES WILL EXIST THIS MORNING...

ARCTIC TEMPERATURES IN THE MINUS 5 TO PLUS 5 DEGREE RANGE COMBINED
WITH NORTH WINDS OF 15 TO 25 MPH AND GUSTY WILL PRODUCE WIND CHILL
READINGS IN THE -15 TO -25 DEGREE RANGE. WINDS WILL SLACKEN UP A
LITTLE A FEW HOURS AFTER SUNRISE AND THE MERCURY WILL RISE INTO
THE 7 TO 12 DEGREE RANGE, BRINGING SOME RELIEF FROM THE BITTER
WIND CHILLS.

KSZ030-031-043>046-063>066-077>081-151600-
/O.NEW.KDDC.WC.Y.0001.081215T1126Z-081215T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT
526 AM CST MON DEC 15 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

WIND CHILL READINGS IN THE -15 TO -25 DEGREE RANGE WILL PERSIST
INTO MID MORNING, BEFORE WINDS BEGIN TO SUBSIDE AND TEMPERATURE
SLOWLY INCREASE.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
2 follow-up statements
000 
WWUS43 KDDC 151203 CCA
WSWDDC

URGENT - WINTER WEATHER MESSAGE...CORRECTED TYPOS
NATIONAL WEATHER SERVICE DODGE CITY KS
602 AM CST MON DEC 15 2008

...HAZARDOUS WIND CHILL INDICES WILL EXIST THIS MORNING...

ARCTIC TEMPERATURES IN THE MINUS 5 TO PLUS 5 DEGREE RANGE COMBINED
WITH NORTH WINDS OF 15 TO 25 MPH AND GUSTY WILL PRODUCE WIND CHILL
READINGS IN THE -15 TO -25 DEGREE RANGE. WINDS WILL SLACKEN UP A
LITTLE A FEW HOURS AFTER SUNRISE AND THE MERCURY WILL RISE INTO
THE 7 TO 12 DEGREE RANGE, BRINGING SOME RELIEF FROM THE BITTER
WIND CHILLS.

KSZ030-031-043>046-063>066-077>081-151600-
/O.NEW.KDDC.WC.Y.0001.081215T1126Z-081215T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT
526 AM CST MON DEC 15 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

WIND CHILL READINGS IN THE -15 TO -25 DEGREE RANGE WILL PERSIST INTO 
MID MORNING...BEFORE WINDS BEGIN TO SUBSIDE AND TEMPERATURES SLOWLY 
INCREASE.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

12
000 
WWUS43 KDDC 151610
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 AM CST MON DEC 15 2008

...WIND CHILL ADVISORY HAS EXPIRED...

.LIGHTER WINDS AND SLOWLY RISING TEMPERATURES WILL ALLOW WIND
CHILL INDICES TO RISE. 

KSZ030-031-043>046-063>066-077>081-151715-
/O.EXP.KDDC.WC.Y.0001.000000T0000Z-081215T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT
1010 AM CST MON DEC 15 2008

...WIND CHILL ADVISORY HAS EXPIRED... 

LIGHTER WINDS...AND SLOWLY RISING TEMPERATURES THIS MORNING...WILL ALLOW
WIND CHILL INDICES TO RISE INTO THE 5 ABOVE...TO 10 BELOW ZERO
RANGE.

$$

RUSSELL

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 2:49 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 15, 2:49 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 AM CST MON DEC 15 2008

.DISCUSSION...

DAYS 1-2...

TODAYS FORECAST IS A COLD ONE WITH PRECIP CHALLENGES TONIGHT.

THE LATEST RUNS OF ALL SHORT TERM MODELS, INCLUDING THE RUC, NAM,
GFS AND ECMWF MODELS, ALL POINT TOWARD PARTLY SUNNY SKIES TODAY FOR
MOST OF THE CWA AS CIRRUS AND A FEW MID CLOUDS STREAM NORTHEASTWARD
UNDER THE 130KT JET OVER KANSAS.  THIS JET SHOULD SHIFT A LITTLE
EAST-SOUTHEAST TODAY AS ONE UPPER LOW OVER MINNESOTA CONTINUES TO
MOVE EAST AND AN UPPER TROUGH OUT WEST APPROACHES COLORADO.  OUR
NORTHWEST ZONES MAY STAY MOSTLY SUNNY, BUT DEEPER IN THE ARCTIC
COLD AIR.  HAVE KEPT THE FORECAST MAX TEMPERATURES TODAY ABOUT THE
SAME AS BEFORE, WITH 15F NEAR HAYS AND 19-20F DOWN NEAR THE OKLAHOMA
BORDER.  WINDS HAVE BEEN SLOW TO DECREASE THIS NIGHT, BUT THE WEST
AND NORTH ZONES HAVE FALLEN OFF TO 10MPH OR LESS.  EXPECT THIS
TREND WILL CONTINUE AND BY SUNRISE THE EAST WILL ALSO BE DOWN IN THE
10-15MPH RANGE.  SO FOR TODAYS WIND FORECAST, NORTH WINDS 10MPH
EARLY, SHIFTING EAST AND THEN SOUTHEAST 8-12MPH THIS AFTERNOON.
GREATEST SHIFT TO THE SOUTHEAST WILL BE IN MY FAR WEST WHERE
UPSLOPE WILL COME INTO PLAY SLIGHTLY.

TONIGHT, A SHORT WAVE EJECTS INTO THE PLAINS AND WILL LIKELY KICK
OFF FEW SNOW SHOWERS, MAINLY AFTER MIDNIGHT AND AFFECTING MY
NORTHEAST ZONES NEAR HAYS.  HAVE KEPT THE 50 POPS GOING IN ELLIS,
TREGO AND RUSH COUNTIES.  NOT TOO SURE ANY MEASURABLE WILL OCCUR
EXCEPT FARTHER NORTH, SO STAYED SHY OF THE 60 PERCENT LIKELY POPS.
WILL TAPER THE POPS OFF TUESDAY MORNING IN MY NORTHEAST TO 40
PERCENT BY 15Z, AND THEN DOWN TO 20 POPS BY 18Z.  THE AFOREMENTIONED
SHORT WAVE SHOULD MOVE FAIRLY QUICKLY NORTHEAST, WITH THE STRUCTURE
OF THE UPPER FLOW. TEMPS ON TUESDAY SHOULD RISE TO LEVELS 5-13F
WARMER THAN TODAY, AND LOWS TUESDAY NIGHT ALSO SLIGHTLY WARMER.  THE
ARCTIC AIR WILL CONTINUE TO HAVE AN INFLUENCE ON OUR WEATHER,
ESSENTIALLY KEEPING US IN A DEEP FREEZE.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE DESERT SOUTHWEST
TO BEGIN THE PERIOD WEDNESDAY. HOWEVER, THE MODELS IMMEDIATELY BEGIN
TO DIVERGE SOMEWHAT IN DETAIL ON HOW QUICKLY THIS SYSTEM WILL MOVE
INTO THE CENTRAL PLAINS. THE GFS BRINGS OUT THE UPPER LEVEL SYSTEM
JUST A LITTLE QUICKER THAN THE ECMWF(HIRES) AND CANADIAN.
REGARDLESS, THE CHANCE FOR WINTRY PRECIP ACROSS PORTIONS OF WESTERN
KANSAS IS POSSIBLE LATE WEDNESDAY INTO THURSDAY. ALTHOUGH TIMING OF
THE SYSTEMS ARRIVAL IS UNCERTAIN, BOTH THE GFS AND ECMWF(HIRES)
POINT TO A SURFACE LOW DEVELOPING LEE OF THE ROCKIES WEDNESDAY WHICH
WILL ALLOW SOME MODEST LOW LEVEL MOISTURE RETURN BACK INTO
SOUTHWESTERN KANSAS WITH DEWPOINTS AT H85 BACK UP TO JUST ABOVE 0C.
GFS AND ECMWF(HIRES) MODEL SOUNDINGS ALSO INDICATE AN INJECTION OF
WARMER AIR AT H85 TO H7 A FEW DEGREES ABOVE FREEZING. THIS WOULD
SUGGEST A FREEZING RAIN/DRIZZLE OR SLEET PRECIP TYPE DEPENDING ON
HOW DEEP THE COLDER AIR NEAR THE SURFACE WOULD BE. WILL STAY WITH
CURRENT WX/POPS DUE TO UNCERTAINTY OF THE TIMING AND TRACK OF THIS
SYSTEM.

EXPECT BELOW NORMAL TEMPERATURES TO PERSIST THROUGH THE END OF THE
WEEK WITH ARCTIC AIR SLOW TO ERODE OUT OF THE CENTRAL PLAINS. AGAIN,
MEDIUM RANGE MODELS INDICATE A GENERAL LOW LEVEL SOUTHERLY FLOW
SETTING UP ACROSS WESTERN KANSAS WEDNESDAY AND THURSDAY AHEAD OF THE
NEXT APPROACHING WAVE. THIS WILL ALLOW TEMPERATURES TO WARM A BIT
WEDNESDAY INTO THURSDAY, BUT THAT WILL BE LIMITED WITH H85
TEMPERATURES ONLY CLIMBING TO JUST ABOVE 0C COMBINED WITH INCREASED
MID TO UPPER LEVEL CLOUDS AS THE SYSTEM APPROACHES. STILL, PLAN TO
BUMP UP HIGHS A FEW DEGREES THURSDAY WITH MINOR ADJUSTMENTS
ELSEWHERE.

&&

.AVIATION...

SURFACE HIGH PRESSURE WILL DROP SOUTH INTO WESTERN KANSAS TODAY AND
DOMINATE THE REGION THROUGH TONIGHT. VFR CONDITIONS WILL PERSIST
THROUGH THIS EVENING, ALTHOUGH PLENTY OF MID TO HIGH LEVEL CLOUDS
WILL BE PRESENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  18   7  23  13 /   0  30  20  10
GCK  18   6  24  12 /   0  40  20  10
EHA  19   8  29  16 /   0  20  10  10
LBL  18   9  28  15 /   0  20  20  10
HYS  15   5  19   7 /   0  60  50  10
P28  19  12  23  15 /   0  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/32/32
Hazardous weather outlook, Dec 15, 4:36 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
436 AM CST MON DEC 15 2008

KSZ030-031-043>046-061>066-074>081-084>090-161045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
436 AM CST MON DEC 15 2008 /336 AM MST MON DEC 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL BE COLD WITH MORNING WIND CHILLS FROM -5 TO -15
DEGREES. AN UPPER LEVEL DISTURBANCE WILL CROSS WEST TO EAST ACROSS
NORTHERN KANSAS TONIGHT, BRINGING SOME SNOW SHOWERS TO THE I-70
CORRIDOR MAINLY AFTER MIDNIGHT. ONLY LIGHT SNOWFALL AMOUNTS ARE
EXPECTED, GENERALLY LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD DOME OF HIGH PRESSURE WILL REMAIN ANCHORED OVER THE KANSAS
REGION THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR LIGHT
FREEZING DRIZZLE OR VERY LIGHT SNOW TUESDAY THROUGH THURSDAY. A
SLIGHT WARMING SPELL WILL RETURN BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE REQUESTED TO CALL ANY SNOWFALL AMOUNTS TO THEIR RESPECTIVE
SHERIFFS OFFICE, WHO WILL IN TURN PASS THAT INFORMATION TO THE
NATIONAL WEATHER OFFICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:55 PM CSTWind Chill AdvisoryDDCEllis, Lane, Ness, Scott, Trego2 hr

Nearby

Wind Chill Advisories in Kansas, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.